Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 34, NWS Wichita, KS

April 29, 2019Butler County, Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2019, 1:22 AM CDT for Butler County, Harvey County, Sedgwick County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2019, 1:22 AM CDT (06:22 UTC)
Expired
Apr 29, 2019, 1:55 AM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Butler County, KS, Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
653 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:23 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Apr 28, 6:23 PM CDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Sun Apr 28 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 324 PM CDT Sun Apr 28 2019

A challenging forecast in the short term, especially surrounding chances
for strong and severe thunderstorms this evening and overnight
tonight. Later this evening, a cold front is expected to make its
way southeastward across Kansas from western Nebraska/northeast
Colorado. Ahead of this front, a strong southerly low-level jet
will advect moisture into the region from the Gulf of Mexico,
which will promote thunderstorm development given the available
instability and daytime heating during the day today.

The two main challenges will be the timing and intensity of these
storms. Most models all generally show the greatest instability,
at least initially, across south central Kansas with MUCAPE in
excess of 2000 J/kg in some spots, 40+ kts of bulk shear, and
steep mid-level lapse rates of around 8C/km or so. By around 06z,
the more favorable parameters shift to central Kansas where
impressive frontogenetical forcing is expected along/ahead of the
front. Thus, thinking that a bit of initial development is
possible in south central/southeast Kansas this evening before a
second round of perhaps stronger storms develop along the boundary
further north in central Kansas. Environmental conditions
continue to favor more of a hail and wind threat in the
stronger/severe storms that do develop, though an isolated tornado
cannot be completely ruled out given the abundance of low-level
helicity but fairly high forecast LCL heights. Localized flooding
could also be a concern. Forecast precipitable water values around
1.4in are well above climo, so storms are likely to dump very
heavy rainfall. Have held off on a flood watch for now, but
certainly flooding could be possible in low-lying and flood prone
areas.

Once the front makes it through much of the area overnight, it is
then expected to stall as it stretches across Missouri, far
southeast Kansas, and central Oklahoma. Overrunning moisture will
continue to support lingering showers and storms across southeast
Kansas during the day on tomorrow and then become more widespread
across the CWA tomorrow evening-overnight. Fairly challenging
temperature forecast for tomorrow as well. Most guidance is quite
a bit warmer than the going forecast but still think the limiting
factor will be the extent of cloud cover and northerly flow over
the area. Therefore, despite some small tweaks, have kept most of
the temps in tact for tomorrow in favor of the cooler/more
extensive cloud cover scenario. By Tuesday, a mid/upper shortwave
will quickly race across the state, continuing shower/storm
chances that could bring more rounds of heavy rain to southeast
Kansas. Strong to severe storms will be possible during the
afternoon/evening hours both days, with the greatest severe
weather threat in south central Kansas on Monday and southeast
Kansas on Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 324 PM CDT Sun Apr 28 2019

By the middle of the week, the weather will remain unsettled with
continued chances for showers and thunderstorms Wednesday-early
Thursday morning. At this time, severe weather does not appear
likely in favor of more marginal thunderstorms and showers.
Temperatures will remain slightly below normal throughout the week
this week, rebounding back into the low 70s by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 619 PM CDT Sun Apr 28 2019

TSRA to impact the area through the overnight hours.

Clusters of TSRA developing over western Kansas will continue to
push east this evening/overnight, potentially impacting a large
portion of our forecast area. Hail up to golfball size, wind gusts
of 55kt+, and possibly even a tornado will be possible. Any
terminal impacted by a TSRA will also see MVFR or lower VIS. In
the wake of the storms, a wind shift to the north is expected,
with lingering MVFR/low VFR CIGs likely. Of note, too, for several
hours this evening, an increasing low-level jet will lead to LLWS
conditions, especially south-central through southeast Kansas.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  64  52  68 /  40  20  70  80
Hutchinson      53  63  48  64 /  60  10  60  80
Newton          56  63  48  63 /  50  20  60  80
ElDorado        59  65  52  67 /  50  30  70  80
Winfield-KWLD   62  68  56  70 /  30  30  70  80
Russell         47  61  43  58 /  70  10  60  70
Great Bend      48  62  44  59 /  60  10  60  70
Salina          51  63  46  60 /  80  10  60  80
McPherson       52  63  47  62 /  70  10  60  80
Coffeyville     63  73  60  73 /  30  40  60  80
Chanute         61  69  57  72 /  60  40  70  80
Iola            61  68  57  71 /  70  40  70  80
Parsons-KPPF    62  72  59  73 /  40  40  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...RM
Hazardous weather outlook, Apr 28, 9:57 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 PM CDT Sun Apr 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 PM CDT Sun Apr 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A cluster of thunderstorms will push east southeast across portions
of central and south-central Kansas through the overnight hours.
The primary threats will be wind gusts of 60-70 mph, hail up to
golfball size, and heavy rain. A low-end tornado threat may exist,
especially across south-central Kansas. Severe Thunderstorm Watch
109 is in effect for this area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Multiple rounds of thunderstorms are in the forecast from Monday
afternoon through Thursday morning. A few severe storms with
quarter sized hail and 60mph wind gusts will be possible in south
central Kansas on Monday and in southeast Kansas on Tuesday.
Flooding will also be a concern through the first half of the week,
as very heavy rainfall is expected in these storms.

Wednesday into Thursday, showers and thunderstorms will be lighter.
Some of these storms could be locally strong with small hail and
winds up to 50 mph possible. An isolated severe thunderstorm cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight, especially in central and
south central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 29, 12:48 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1248 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             1 SSE ALBERT            38.44N 99.00W
04/29/2019  M1.00 INCH       BARTON             KS   LAW ENFORCEMENT

            3/4 INCH TO 1 INCH HAIL. AVERAGE OF 1 INCH.

&&

METZGER
Local storm report, Apr 29, 12:58 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     4 NE PAWNEE ROCK        38.31N 98.93W
04/29/2019  E60 MPH          BARTON             KS   TRAINED SPOTTER

&&

METZGER
Local storm report, Apr 29, 1:00 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     HAIL             HAVEN                   37.90N 97.78W
04/29/2019  M1.75 INCH       RENO               KS   LAW ENFORCEMENT

&&

MARTIN
Special weather statement, Apr 29, 1:05 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
105 AM CDT Mon Apr 29 2019

KSZ048-050-290630-
Ellsworth KS-Rice KS-
105 AM CDT Mon Apr 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Ellsworth County in central Kansas...
  Rice County in central Kansas...

* Until 130 AM CDT.

* At 104 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Geneseo, or
  7 miles north of Lyons...moving east at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Little River, Chase, Bushton, Geneseo, Alden,
  Lorraine, Raymond, Frederick, Silica, Kanopolis Lake and Kanopolis
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and south central Kansas.

LAT...LON 3871 9793 3818 9792 3817 9847 3854 9848
TIME...MOT...LOC 0605Z 274DEG 47KT 3846 9821

METZGER
Special weather statement, Apr 29, 1:17 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
117 AM CDT Mon Apr 29 2019

KSZ049-051>053-290700-
McPherson KS-Marion KS-Chase KS-Saline KS-
117 AM CDT Mon Apr 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Marion County in central Kansas...
  Northwestern Chase County in east central Kansas...
  Southern Saline County in central Kansas...

* Until 200 AM CDT.

* At 116 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Windom, or 9
  miles west of Mcpherson...moving east at 30 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Hillsboro, Marion, Moundridge, Inman,
  Peabody, Galva, Canton, Florence, Marquette, Goessel, Assaria,
  Gypsum, Smolan, Lincolnville, Ramona, Lehigh, Windom and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central, south central and east central Kansas.

LAT...LON 3861 9738 3861 9693 3852 9693 3852 9652
      3817 9684 3818 9792 3871 9793 3881 9737
TIME...MOT...LOC 0617Z 273DEG 28KT 3838 9784

METZGER
Local storm report, Apr 29, 1:22 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             HALSTEAD                38.00N 97.51W
04/29/2019  E0.88 INCH       HARVEY             KS   LAW ENFORCEMENT

            HALSTEAD PD REPORTING PEA TO NICKEL-SIZE
            HAIL.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice62 min
Apr 28, 11:09 PM CDTSpecial Weather StatementICTEllsworth, Lincoln36 min
Apr 28, 11:44 PM CDTSpecial Weather StatementICTSaline31 min
Apr 28, 11:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice56 min
Apr 28, 11:56 PM CDTSpecial Weather StatementICTEllsworth49 min
Apr 29, 12:14 AM CDTSpecial Weather StatementICTMcPherson, Saline46 min
Apr 29, 12:34 AM CDTSevere Thunderstorm WarningICTBarton56 min
Apr 29, 12:38 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Sedgwick52 min
Apr 29, 12:41 AM CDTSpecial Weather StatementICTMarion34 min
Apr 29, 1:05 AM CDTSpecial Weather StatementICTRice25 min
Apr 29, 1:17 AM CDTSpecial Weather StatementICTMcPherson, Marion43 min
Apr 29, 1:22 AM CDTSevere Thunderstorm WarningICTReno, Rice53 min
Apr 29, 1:50 AM CDTSpecial Weather StatementICTChase25 min
Apr 29, 2:03 AM CDTSpecial Weather StatementICTHarvey27 min
Apr 29, 2:08 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick67 min
Apr 29, 2:39 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick66 min
Apr 29, 2:50 AM CDTSevere Thunderstorm WarningICTChase, Greenwood40 min
Apr 29, 3:08 AM CDTSevere Thunderstorm WarningICTGreenwood32 min
Apr 29, 3:15 AM CDTSevere Thunderstorm WarningICTWoodson45 min
Apr 29, 3:32 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson58 min
Apr 29, 3:34 AM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.